Kentucky, 2003

Flooding in Kentucky, February 22, 2003

February 22, 2003 · NWS ILN · 8 events in 8 counties and zones

8 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 22, 12:10 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 22, 12:10 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1210 PM EST SAT FEB 22 2003

AREAS OF RAIN WITH EMBEDDED THUNDERSTORMS MOVING PAST SDF TOWARD SW
OHIO. WILL UPDATE ZONES IN SW WITHOUT THUNDER.  THE WIDESPREAD DENSE
FOG SHOULD DISSIPATE QUICKLY AS THE RAIN OVERSPREADS THE AREA SO
WILL IN ALL LIKELIHOOD LET DENSE FOG ADVISORY EXPIRE AT 2 PM.

.ILN...FLOOD WATCH ENTIRE FCST TODAY AND ALL BUT W CNTRL OH TONIGHT.
       WINTER STORM WARNING W CNTRL OH LATE AFTN AND TONIGHT.
       WINTER WEATHER ADVSY TONIGHT FOR MIAMI/WHITEWATER VALLEYS...
       SW OH...SE IN...N CNTRL KY...AND CNTRL OH.
       DENSE FOG ADVISORY THROUGH EARLY AFTERNOON
       INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042>046-051>
       056-060>065-070>074-077>082-088

CENTER
Hazardous weather outlook, Feb 22, 5:30 AM EST, 8 hours 10 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
530 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

LOW PRESSURE WITH COPIOUS MOISTURE WILL BRING THE THREAT OF
FLOODING TO THE REGION TODAY.  AS THE LOW MOVES TO PENNSYLVANIA
TONIGHT...COLDER AIR WILL CHANGE THE RAIN TO SNOW.  THE SNOW MAY BE
HEAVY AT TIMES OVER PORTIONS OF WEST CENTRAL OHIO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER LOW PRESSURE WILL TRACK SOUTH OF THE REGION SUNDAY NIGHT AND
EARLY MONDAY...BRINGING THE LIKELIHOOD FOR ACCUMULATING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CONIGLIO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Pendleton

When
February 22, 1:40 PM EST to 3:00 PM EST
Where
Pendleton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

Flood, Mason

When
February 22, 2:25 PM EST to 3:30 PM EST
Where
Mason forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

Flood, Lewis

When
February 22, 2:25 PM EST to 3:30 PM EST
Where
Lewis forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

Flood, Robertson

When
February 22, 2:30 PM EST to 3:30 PM EST
Where
Robertson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

Flood, Kenton

When
February 22, 2:30 PM EST to 3:30 PM EST
Where
Kenton forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

Flood, Gallatin

When
February 22, 2:30 PM EST to 3:30 PM EST
Where
Gallatin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

Flood, Grant

When
February 22, 3:00 PM EST to 3:45 PM EST
Where
Grant forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

Flood, Bracken

When
February 22, 3:30 PM EST to 3:50 PM EST
Where
Bracken forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Thunderstorms producing heavy rain developed along a strong cold front during the early afternoon. The rains combined with melting ice to cause numerous high water problems across northern Kentucky. Several creeks went out of their banks, and many roads were closed due to high water. A bridge was flooded for a brief period near McKinneysburg in southern Pendleton county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342017, 5342015, 5342016, 5341231, 5341232, 5342018, 5341230, 5341229.